Millions of middle-aged people received some good news this week. Many of the aches and pains experienced by those who take medication to lower their cholesterol levels and protect against heart disease are caused not by the pills themselves but by fears about their effects, international research has found.
This will come as a relief to readers of the Express newspaper and website. “The ‘sudden’ and disturbing sensation that can occur in the knee”; “Three after-effects. . . that affect the eyes; “The ‘strange’ feeling that has been reported in men”. These are some of its recent scary headlines about reactions to taking statins.
Some of their own physical sensations may not have been side-effects of the medicine, but of reading the Express. The study in the European Heart Journal of 4.1mn patients found that fewer than 10 per cent were statin intolerant, but many more described symptoms such as head and muscle aches.
The latter were instead experiencing a nocebo response, the opposite of placebo and the term for pain that is not caused by a condition or treatment itself. Instead, it is brought on by anxiety, by mistaking the cause of another ailment such as a sore knee, or by anticipating ill-effects so keenly that they then materialize.
That does not make it imaginary. The symptoms of nocebo are often identical to the ailments they match: scans show similar changes in the chemistry of the brain. “A nocebo response feels exactly the same as the side-effect from a drug,” says Ted Kaptchuk, professor of global health and social medicine at Harvard Medical School.
But it is a problem. Up to half of patients prescribed statins are estimated to stop taking them or reduce their dose because they feel unwell. Since statins are now cheap and widely prescribed (I take them myself), resistance increases the risks of heart attacks or strokes across the population. Nocebo causes serious harm.
It has been recognized for a long time. Walter Kennedy, a British doctor, came up with the word in 1961 as the “evil twin” of placebo (“I shall harm” in Latin, instead of “I shall please”). More recently, researchers proposed the term “drucebo” for responses that are not direct side-effects of taking drugs.
I do not think I am imagining that nocebo is spreading. One reason people have refused to be vaccinated against Covid-19 is the fear of serious adverse reactions such as loss of fertility, or heart attacks. No matter how much doctors and public health officials try to reassure, anxieties persist.
Clinical trials for Covid-19 vaccines confirmed past proof of nocebo responses: many people who did not get the vaccine, and were instead injected with a placebo substance, experienced ill-effects. A research study published last month found that 35 per cent of people receiving a placebo for their first trial dose had adverse reactions elsewhere in their bodies.
It follows that many of the symptoms about which people complained were due to nocebo. I felt a bit ill after one of my Covid jabs, but now wonder whether it was a drug side-effect, or simply because I expected it: I was surrounded by friends and colleagues telling me what they had felt, and whether they had needed to lie down.
This is amplified by the febrile state of media and social media. To be fair to the Express, its stories on statin side-effects are more balanced than the headlines, but it knows how to grab its elderly readers. Bad news, including reasons to worry about drugs, is compelling.
Then there is the stream of insight, information, inflamed opinion and deliberate deceit that flows across social media and private message groups. There are plenty of people who want to scare others about side-effects and it can become a self-fulfilling prophecy.
Underlying all this is a knotty medical problem – doctors are obliged to inform patients fully about the risks as well as the benefits of medication, and to do no harm to them. But if the very act of telling patients about all of the possible side-effects is likely to create adverse reactions, what should they do?
Especially with nervous patients, some are tempted to skip over warnings and rely on the leaflets that come with pills (which I have never read). Kaptchuk, who studies placebo and nocebo effects, condemns such tactics: “Telling them less is totally unethical, destroys informed consent and is deceptive,” he says.
He has another suggestion: that doctors should briefly explain the possible side-effects of medicines but add that people have also had similar reactions through nocebo. He calls this “putting in a speed bump” to stop patients being flooded with information, and make them better informed, not worse.
It would all be a lot easier if our bodies generated clear information, rather than ambiguous aches and pains that might be illness, or side-effects, or nocebo. But we were not built that way, and it will take medical science more time to produce a precise signal.
Until then, public health is at risk from nocebo. We have more to fear than fear itself, but it still hurts.